Thunderstorm Wind, Nowata
- When
- May 23, 6:30 AM CST
- Where
- Nowata County, 9 mi N of Lenapah
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.980, -95.630
Strong thunderstorm wind blew down trees.
Thunderstorms developed during the early morning hours across northeastern Oklahoma and southeastern Kansas in response to an approaching upper level disturbance and increasing low level jet. These storms moved east across the region producing damaging wind, large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed during the early morning hours across northeastern Oklahoma and southeastern Kansas in response to an approaching upper level disturbance and increasing low level jet. These storms moved east across the region producing damaging wind, large hail and flash flooding. Another round of severe thunderstorms moved into eastern Oklahoma from the west during the late afternoon and evening hours producing damaging wind and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 23, 5:46 AM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 646 AM CDT MON MAY 23 2011 .DISCUSSION... THE 12Z AVIATION DISCUSSION IS INCLUDED BELOW. && .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. SCT MVFR CIGS WILL AFFECT SOME OF THE TERMINALS THRU 16Z. TSRA WILL BRUSH BY KBVO THIS MORNING AS WELL. OTHERWISE...VFR WILL PREVAIL OUTSIDE OF TSRA ACTIVITY. SCT DVLPMT IS EXPTD BY 17Z OR 18Z...WITH THE BEST CHCS BTWN 21Z AND 04Z THIS AFTERNOON AND EVENING WITH THE HEAT OF THE DAY AND SOME UPPER SUPPORT COMING IN FROM THE WEST. LACY && .PREV DISCUSSION... /ISSUED 406 AM CDT MON MAY 23 2011/ DISCUSSION... VOLATILE LATE SPRING PATTERN WILL CONTINUE FOR THE NEXT 72 HOURS OR SO WITH A MOIST LOW LEVEL AIRMASS PERSISTING AND A DISTURBED SOUTHWEST FLOW ALOFT AHEAD OF A POTENT UPPER LEVEL SYSTEM...WHICH WILL BRING POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK TUESDAY. SEVERE WEATHER OUTLOOK FOR TODAY IS COMPLICATED BY POTENTIAL FOR WIDESPREAD CONVECTION WHICH COULD ULTIMATELY AFFECT THE AVAILABLE INSTABILITY. SIGNIFICANTLY BACKED MID LEVEL FLOW SHOWING UP ON PROFILER/88D NETWORK INDICATING A WAVE MOVING OUT OF THE SOUTHERN ROCKIES EARLY THIS MORNING...WHILE AT THE SFC A BOUNDARY FROM LEFT BY STORMS YESTERDAY DRAPED ACROSS EASTERN OK NEAR I-40. ALL QUIET SO FAR BUT WOULD EXPECT TO SEE ELEVATED STORMS INCREASE IN NEXT FEW HOURS ALONG AND NORTH OF THIS BOUNDARY. BOTH 06Z NAM AND RECENT RUNS OF HRRR ALSO INDICATE STORM CLUSTERS BREAKING OUT DURING THE MORNING SOUTH OF THE BOUNDARY AS ABOVE MENTIONED WAVE LIFTS NE ACROSS THE AREA. WHILE THIS ACTIVITY WOULD POSE SOME SEVERE THREAT A MORE SUBSTANTIAL THREAT COULD DEVELOP LATE THIS AFTERNOON... PROVIDED MORNING STORMS DO NOT WORK OVER THE ATMOSPHERE TOO MUCH...AS ADDITIONAL STORMS FORM NEAR DRY LINE OVER FAR WESTERN OK AND ON CONVECTIVE BOUNDARIES. NAM STILL FORECASTS CAPE VALUES AROUND 5000 J/KG FROM SW OK TOWARD US 75 CORRIDOR BY AFTERNOON WITH ANY STORMS IN THIS ENVIRONMENT QUICKLY BECOMING SEVERE WITH VERY LARGE HAIL AND ISOLATED TORNADOES...ESPECIALLY NEAR ANY PERSISTENT SFC BOUNDARIES. ONE SOLUTION THAT HAS REMAINED CONSISTENT IS FOR STRONG UPPER WAVE NOW APPROACHING CALIFORNIA COAST TO MOVE ACROSS SOUTHWEST AND BECOME NEGATIVELY TILTED TUESDAY AFTERNOON...WHILE DRY LINE PUSHES INTO CENTRAL OK AND SFC BOUNDARY LINGERS ACROSS NE OKLAHOMA AND NW ARKANSAS. FORECAST INSTABILITY AND DEEP LAYER SHEAR CONTINUE TO SUGGEST A MAJOR OUTBREAK OF SEVERE WEATHER...INCLUDING STRONG TORNADOES...LATE TUESDAY AFTERNOON. STORMS ULTIMATELY MAY GROW INTO A SEVERE SQUALL LINE TUESDAY NIGHT. UPPER LOW WILL SLOWLY MOVE ACROSS KANSAS WEDNESDAY WITH DEEPER MOISTURE BEING PUSHED EAST...THOUGH SOME THREAT OF SEVERE WEATHER POSSIBLE OVER FAR EASTERN AREAS. DRIER AND MORE STABLE AIRMASS FINALLY SPREADS OVER THE AREA BY THURSDAY FOR A RESPITE FROM THE ACTIVE WEATHER...WITH BELOW NORMAL TEMPS. WILL CONTINUE WITH A DRY FORECAST FOR THE HOLIDAY WEEKEND AS MODEL DIFFERENCES ABOUND. && .PRELIMINARY POINT TEMPS/POPS... TUL 84 69 86 67 / 60 60 20 60 FSM 82 68 87 69 / 60 60 20 50 MLC 82 71 84 70 / 50 30 20 50 BVO 84 67 84 66 / 60 60 30 70 FYV 77 66 82 69 / 70 70 30 50 BYV 78 63 81 68 / 70 70 40 50 MKO 80 68 85 68 / 60 50 20 60 MIO 84 66 81 68 / 70 70 40 70 F10 81 69 85 68 / 50 40 20 50 HHW 85 70 87 69 / 50 30 10 40 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 553 AM CDT MON MAY 23 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 553 AM CDT MON MAY 23 2011 ...SEVERE STORMS LIKELY LATER TODAY...INCLUDING THE POTENTIAL FOR VERY LARGE HAIL AND ISOLATED TORNADOES... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...EARLY THIS AFTERNOON. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS MORNING. AREA AT GREATEST RISK...ALONG AND NORTH OF I-40. FLASH FLOOD. RISK...SIGNIFICANT. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS AFTERNOON. AREA AT GREATEST RISK...ALONG AND EAST OF HIGHWAY 59 AND NORTH OF HIGHWAY 412. HEAVY RAIN. RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS AFTERNOON. DISCUSSION... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATE TODAY AND TONIGHT. THIS SYSTEM WILL INTERACT WITH MOIST AND VERY UNSTABLE CONDITIONS IN PLACE TO PRODUCE NUMEROUS STRONG TO SEVERE THUNDERSTORMS. THE BEST COVERAGE WILL BE ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS CLOSER TO THE FOCUSING BOUNDARIES. STRONG INSTABILITY AND SHEAR WILL BE SUFFICIENT TO PRODUCE ORGANIZED...ROTATING STORMS. VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE STORMS. FLASH FLOODING WILL BE A CONCERN OVER NORTHWEST ARKANSAS AND FAR NORTHEAST OKLAHOMA...WHERE HEAVY RAIN IS FORECAST TO FALL ON SATURATED SOILS FROM PREVIOUS STORMS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...NO HAZARDS. SATURDAY...NO HAZARDS. SUNDAY...NO HAZARDS. EXTENDED DISCUSSION... A SIGNIFICANT PIECE OF UPPER LEVEL ENERGY WILL DIVE DOWN INTO THE GREAT BASIN BY TONIGHT AND THEN EJECT NORTHEAST ACROSS THE SOUTHERN PLAINS ON TUESDAY...WITH THE UPPER TROUGH TAKING ON A NEGATIVE TILT AS THE ENERGY ROUNDS THE BASE OF THE PARENT TROUGH. THE LIFT FROM THIS SYSTEM WILL BE OPTIMALLY TIMED FOR PEAK HEATING ALONG THE DRYLINE...WHICH WILL SET UP OVER CENTRAL OKLAHOMA TUESDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP AND BECOME SEVERE...WITH PLENTY OF INSTABILITY AND SHEAR AVAILABLE TO PRODUCE ORGANIZED...ROTATING STORMS. VERY LARGE HAIL...DAMAGING WINDS...AND TORNADOES...SOME STRONG...WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE EAST INTO EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TUESDAY EVENING. EMERGENCY MANAGEMENT PLANNING STATEMENT... EMERGENCY MANAGERS WILL NEED TO PAY CLOSE ATTENTION TO THE WEATHER OVER THE NEXT COUPLE OF DAYS. THE POTENTIAL FOR HIGH IMPACT SEVERE WEATHER EXISTS IN LOCALIZED AREAS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
542 AM CDT MON MAY 23 2011
OKZ054-231115-
OSAGE OK-
542 AM CDT MON MAY 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 AM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHERN OSAGE
AT 543 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER GRAINOLA...
MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...SHIDLER...WEBB CITY...FORAKER AND GRAINOLA.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.
LAT...LON 3701 9608 3700 9604 3676 9670 3685 9677
3686 9676 3700 9676 3701 9675
TIME...MOT...LOC 1043Z 221DEG 34KT 3698 9660SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
712 AM CDT MON MAY 23 2011
OKZ054-059-231245-
OSAGE OK-PAWNEE OK-
712 AM CDT MON MAY 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHEASTERN OSAGE AND EASTERN PAWNEE
AT 712 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
OSAGE...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...OSAGE...AVANT...WOLCO...
CLEVELAND AND WESTPORT.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3617 9600 3617 9641 3632 9651 3662 9600
TIME...MOT...LOC 1212Z 232DEG 31KT 3631 9634SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
716 AM CDT MON MAY 23 2011
OKZ056-231245-
NOWATA OK-
716 AM CDT MON MAY 23 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 AM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHERN NOWATA
AT 716 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF WANN...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...LENAPAH...WANN AND SOUTH
COFFEYVILLE.
LAT...LON 3699 9542 3682 9550 3686 9581 3694 9581
3695 9579 3699 9578
TIME...MOT...LOC 1216Z 246DEG 33KT 3697 9573The Tulsa radar (KINX), 90 km away, was scanning. The volume nearest the first event began at 12:28 UTC.
14 flash flood, 8 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
Strong thunderstorm wind blew down trees.
Thunderstorm wind gusts to 60 mph were estimated by the public in Lenapah.
Highway 10 was flooded and closed just east of Lenapah.
Numerous roads were closed in and around the City of Miami due to heavy rainfall.
The county road just north of Highway 60 along the Nowata/Craig County line was flooded and impassable.
Several roads in and around Centralia were flooded by heavy rainfall.
Flood water covered many county roads around Bluejacket and Pyramid Corners.
Highway 10 east of Welch was closed due to water over the roadway in several locations.
Numerous roads were flooded and closed north of Vinita. At least ten motorists were rescued by emergency personnel in the flood waters and at least 20 homes were evacuated due to rising flood water. The Oklahoma Mesonet station near Vinita measured 7.48 inches of rain in five hours during this event.
Highway 25 was closed due to flooding of the roadway in many places from east of Pyramid Corners through Bluejacket to near Highway 69.
Many county roads were flooded across the east and southeast portion of the county. A water rescue was necessary at Highways 60 and 28.
Extensive flooding was reported in and around the City of Miami. Portions of Highway 10 and Alternate Highway 69 were flooded and closed. At least four motorists had to be rescued after they became stranded in flood water. A couple homes were damaged by flood water in the city.
Several roadways were flooded and impassable as a result of locally heavy rainfall.
A brief tornado developed over open country. No damage resulted from the tornado.
Strong thunderstorm wind blew down several trees in the vicinity of Kenwood.
Several trees and a few power poles were blown down by strong thunderstorm winds.
A storm chaser estimated 60 mph thunderstorm wind gusts north of Stilwell.
A swift water rescue was necessary in flood waters covering roads in Tahlequah.
A swift water rescue was necessary in flood waters near Hulbert.
Several power lines were blown down by strong thunderstorm wind.
Large trees and multiple power lines were blown down by strong thunderstorm winds.
Emergency management estimated 60 mph wind gusts with thunderstorms.
Highway 59 was closed between Westville and Stilwell due to high water covering the roadway. Several cars were stranded in the flood water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311508, 311509, 311510, 311511, 311514, 311517, 311521, 311523, 311525, 311527, 311528, 311531, 311532, 311533, 311534, 311536, 310040, 311538, 311539, 311540, 311541, 311542, 311543, 311544, 311546, 311547, 311548.